Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 49, NWS Birmingham, AL

August 21, 2009Calhoun County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 21, 2009, 8:34 PM CDT for Calhoun County, Alabama. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 8:34 PM CDT (01:34 UTC)
Expired
Aug 21, 2009, 10:00 PM CDT
In force
86 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 117 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 220134
FFWBMX
ALC015-220300-
/O.NEW.KBMX.FF.W.0049.090822T0134Z-090822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...PIEDMONT...JACKSONVILLE...

* UNTIL 1000 PM CDT

* AT 833 PM CDT...THE NATIONAL WEATHER SERVICE HEAVY RAIN WITH UP TO 
  3 INCHES OF RAIN THAT HAS OCCURRED WITH ANOTHER 1 TO 2 INCHES      
  POSSIBLE.

* THE STORM PRODUCING FLASH FLOODING WILL GENERALLY REMAIN OVER      
  NORTHERN CALHOUN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8558 3387 8564 3384 8562 3378 8569
      3372 8611 3377 8604 3380 8606 3392 8596
      3392 8593 3391 8593 3391 8590 3392 8589
      3396 8552

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 8:01 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 21, 8:01 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT FRI AUG 21 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE COOL FRONT IS ON THE MOVE AND SHOULD REACH NW ALABAMA AROUND
SUNSET. SURFACE DEWPOINT HAS ALREADY FALLEN TO 61 DEGREES AT MEMPHIS
TENNESSEE. AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH LOCALLY
STRONG STORMS SOUTH OF I-20 IN MORE UNSTABLE AIR MASS. THUNDERSTORM
INTENSITY AND COVERAGE WILL DECREASE AFTER SUNSET...BUT THERE WILL
BE ENOUGH LIFT ALONG FRONT FOR CONVECTIVE DEVELOPMENT EVEN AFTER
MIDNIGHT.

SURFACE FRONT SHOULD BE NEAR TROY ALABAMA BY SUNRISE SATURDAY AND
DIGGING UPPER TROF WILL PUSH MUCH DRIER ALOFT RAPIDLY SOUTHEASTWARD
INTO ALABAMA. THERE MAY BE SOME LINGERING LOW CLOUDS ACROSS
SOUTHEAST COUNTIES SATURDAY MORNING...BUT THESE SHOULD CLEAR OUT
RAPIDLY. AFTER MANY DAYS OF 70+ DEWPOINTS...DRIER AIR WILL
OVERSPREAD ALL OF CENTRAL ALABAMA OVER THE WEEKEND WITH DEWPOINTS
FALLING INTO THE UPPER 50S TO LOWER 60S. FORECAST LOWS WILL NOT
LIKELY SET ANY RECORDS...BUT READINGS WILL BE 5-10 DEGREES BELOW
NORMAL.

DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AND TEMPERATURES
WILL WARM BACK TO NEAR AVERAGE VALUES AS UPPER TROF LIFTS OUT OF
REGION. ONCE TROF LIFTS OUT OF AREA...A RATHER FLAT PATTERN
DEVELOPS NEXT WEEK WITH A GRADUAL INCREASE IN MOISTURE OVER THE
SOUTHEAST STATES. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS
TO EASTERN COUNTIES BY WEDNESDAY AND THURSDAY.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

MAIN CONVECTIVE ACTIVITY TO WATCH THROUGH THE REST OF THE EVENING IS
GENERALLY ALONG THE I-20 CORRIDOR...FROM BHM AND EET EASTWARD.
CARRIED A FEW HOURS OF VCTS TO COVER THE ONGOING SHOWERS AND
STORMS...AND WILL ISSUE UPDATES AS NEEDED SHOULD ANY STORMS MORE
SIGNIFICABTLY IMPACT TAF SITES.

ONCE THE RAIN IS GONE...ISSUE THEN BECOMES DETERMINING IF LOW CLOUDS
WILL FORM BEFORE SUNRISE...AND IF SO WHERE.  MODEL OUTPUT SUGGESTS
THAT THE BEST CHANCES OF STRATUS WILL BE AROUND ANB.  TOUGH
CALL...AND CONFIDENCE IN THE CURRENT FORECAST BETWEEN 06Z AND 14Z IS
LOWER THAN NORMAL.

ANY LOW CLOUDS THAT DO FORM SHOULD QUICKLY GIVE WAY TO CLEAR SKIES
AFTER SUNRISE...WHICH WILL TRANSITION TO FAIR WEATHER CUMULUS BY
NOON.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 6:46 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI AUG 21 2009

ALZ011>015-017>050-221130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
646 PM CDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM AREA-WIDE. THE
PRIMARY THREATS WILL BE WIND GUSTS TO 45 MPH...LOCALLY HEAVY
RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS EVENING. NO WATCHES ARE ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, Aug 21, 6:25 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT FRI AUG 21 2009

ALZ047-220015-
LEE-
625 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 715 PM CDT...

AT 625 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NOTASULGA...MOVING EAST AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROXANA.
  LOACHAPOKA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Aug 21, 6:49 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT FRI AUG 21 2009

ALZ015-017-024-220045-
BLOUNT-JEFFERSON-WALKER-
649 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER
COUNTIES UNTIL 745 PM CDT...

AT 648 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ARKADELPHIA...OR 7 MILES NORTHEAST OF SUMITON...
MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PARTRIDGE CROSSROADS.
  RICKWOOD CAVERNS.
  WARRIOR.
  TRAFFORD.
  COUNTY LINE.
  MOUNT OLIVE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 21, 6:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT FRI AUG 21 2009

ALZ020-220045-
CHEROKEE-
656 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 745 PM CDT...

AT 656 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF MOSHAT...OR 9 MILES SOUTHEAST OF
CENTRE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELLISVILLE.
  SPRING GARDEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75
Special weather statement, Aug 21, 7:35 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT FRI AUG 21 2009

ALZ026-220115-
ST. CLAIR-
735 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 815 PM CDT...

AT 734 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CLAY...OR 7 MILES NORTH OF TRUSSVILLE...MOVING EAST
AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARGO.
  SPRINGVILLE.
  BRANCHVILLE.
  ST. CLAIR SPRINGS.
  CALDWELL.
  WATTSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Aug 21, 7:38 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT FRI AUG 21 2009

ALZ019>021-220130-
CALHOUN-CHEROKEE-CLEBURNE-
738 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND CLEBURNE
COUNTIES UNTIL 830 PM CDT...

AT 738 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
PIEDMONT TO WEAVER...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF PIEDMONT TO SAKS...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEAVER.
  JACKSONVILLE.
  SPRING GARDEN.
  LIBERTY HILL.
  OAK LEVEL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75
Special weather statement, Aug 21, 7:40 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT FRI AUG 21 2009

ALZ017-024-220115-
BLOUNT-JEFFERSON-
740 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND JEFFERSON COUNTIES UNTIL
815 PM CDT...

AT 740 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DALLAS TO CLAY...OR ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF SPRINGVILLE TO TRUSSVILLE...
MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REMLAP.
  CLEAR SPRINGS.
  HOLLY SPRINGS.
  HIGHLAND LAKE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:12 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne2 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.